Many of the newly-vaccinated are using social media to proudly announce their COVID-19 jabs – and offering tips to their friends on how to ensure the process goes smoothly.
Some are suggesting taking painkillers to protect against any side-effects such as an aching arm, or even as a way to avoid more serious complications.
Should I take painkillers before vaccination?
The medical advice is – don’t take painkillers before a vaccination.
Painkillers may interfere with the body's ability to produce a strong immune system response.
So, in preventing the side-effects, such as temporary symptoms of inflammation, these medications may dampen the immune response, especially in the cases of ibuprofen and aspirin.
Although no studies have been done on COVID-19 vaccines and painkillers, the advice is based on other studies which looked at children and found that premedication with painkillers reduces immune response.
It's a little confusing, as the latest research from Israel indicates that daily low-dose aspirin might also cut your odds of contracting COVID-19. However, this protective effect may also stop the vaccine from working optimally.
Can aspirin protect against COVID-19 complications?
We also know that aspirin has a role in preventing complications which are associated with COVID-19. Researchers at the University of Maryland School of Medicine (UMSOM) showed taking low-dose aspirin meant a significantly lower risk of complications of COVID-19. Those taking the aspirin were less likely to be placed in the intensive care unit (ICU) or hooked up to a mechanical ventilator. They were 47% less likely to die compared to other patients not taking aspirin.
Aspirin may also be used under medical directions to stop platelets clumping together to form unwanted blood clots - which helps prevent heart attacks and stroke.
If you take a low-dose aspirin or other painkillers regularly, you should check with your doctor or specialist nurse who will advise you about your medication prior to vaccination.
It’s understandable that many people who do not usually take aspirin have come to the conclusion that popping a pill might be a good idea, given the fact some European countries are investigating a possible link with the AstraZeneca jab and a heightened risk of developing blood clots.
Is there a link between blood clots and the AstraZeneca jab?
The European Medicines Agency and the World Health Organisation said there is no evidence link that the vaccine heightens the risk of blood clots. They have urged countries to continue using the AstraZeneca vaccine. On the other hand, Pulse reporting in a study, published in the BMJ, identified 59 blood clots in the veins compared with 30 expected in the general population, corresponding to 11 excess events per 100,000 vaccinations. See - Are people getting full facts on COVID vaccine risks?
In terms of the use of aspirin to prevent blood clots before a vaccine, Azeem Majeed, professor of primary care and public health at Imperial College London spoke to The Daily Mirror and gave his opinion . He said: ‘It’s probably not advisable to use aspirin [before a vaccination] because no link between blood clots and the vaccine has been confirmed and there is a small risk of suffering a serious stomach bleed after taking aspirin.’
Karina Mary Butler professor of paediatrics and chair of Ireland's National Immunisation Advisory Committee (NIAC) said of the blood clot concern: ‘’Any of these events, if they occur are probably infinitesimally rare. That's the first reassurance ... there have been 19 million doses of AstraZeneca used and there have been very few of these cases reported.’
However, following increasing concerns over blood clots the UKRI are commencing an investigation. They say, "although blood clots linked to the COVID vaccine remain extremely rare there appears to be a higher risk in people shortly after the first dose of the AstraZeneca (AZ) vaccine. Risk rate: So far, we know that around 10 people develop this condition for every million doses of AZ vaccine doses given".
In context of the general dangers from taking pain medicine, Andrew Moore from the Nuffield Division of Anaesthetics at University of Oxford says, "All analgesics, of whatever class, have adverse events associated with them. They are no different than other drugs".
What to do if you feel unwell after a vaccine?
Professor Butler advised: ‘If you're unwell after the usual 48-72 hours - where you may expect to have all the normal side effects after a vaccine, like sore arms of feeling a bit fluey - but if you're unwell after that time and deteriorating, seek medical attention and go to your GP or an out of hours medical facility. If you've things like a headache, vomiting, or if you see unusual bruising on your skin. That's the type of thing that people should watch out for.’
In clinical studies with the AstraZeneca vaccine, most side effects were mild to moderate in nature and resolved within a few days with some still present a week after vaccination.
After vaccination, medicines containing paracetamol can be taken.
The recommendations following vaccination state; if you experience any of the following from around 4 days to 4 weeks after vaccination you should seek medical advice urgently:
- a new, severe headache which is not helped by usual painkillers or is getting worse
- a headache which seems worse when lying down or bending over
- an unusual headache that may be accompanied by:
- blurred vision, nausea and vomiting
- difficulty with your speech
- weakness, drowsiness or seizures
- new, unexplained pinprick bruising or bleeding
- shortness of breath, chest pain, leg swelling or persistent abdominal pain